Texas, 2008High Wind in Texas, April 5 to 7, 2008
April 5 to 7, 2008 · NWS MAF · 2 events in 1 county or zone
The approach of an upper level trough and the development of a strong low pressure system at the surface combined to produce windy conditions across the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The approach of an upper level trough and the development of a strong low pressure system at the surface combined to produce windy conditions across the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 5, 10:44 PM MST, 16 minutes earlier.
Area forecast discussion, Apr 5, 10:44 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 AM CDT SUN APR 6 2008
.AVIATION...
VFR OVERNIGHT WITH SOUTHERLY FLOW ACROSS THE AREA. LOCAL RADAR
DETECTS 50KT WIND NOT FAR OFF THE DECK SO CONTINUED MENTION OF LLWS
FOR MAF. AFTER SUNRISE WIND SHOULD BECOME WESTERLY AND GUSTY DURING
THE AFTERNOON AS SURFACE LOW SETS UP ACROSS WESTERN LOW ROLLING PLAINS.
&&
.PREV DISCUSSION... /ISSUED 313 PM CDT SAT APR 5 2008/
DISCUSSION...
WARM AND BREEZY CONDITIONS CONTINUE TODAY ACROSS THE AREA. DO NOT
EXPECT TO SEE ANY DIURNAL DROP IN WIND SPEEDS AS WINDS ARE EXPECTED TO
STAY UP NEAR THE 10 TO 15KT RANGE WITH GUSTS TO NEAR 25KT OVERNIGHT
AS A LOW LEVEL JET SETS UP OVER THE AREA. THIS WILL KEEP OVERNIGHT
LOWS FROM DROPPING AS LOW AS THEY HAVE THE PAST COUPLE OF MORNINGS.
MOST AREAS WILL SEE LOWS NEAR THE 50 DEGREE MARK WITH AREAS ACROSS
THE TRANS PECOS IN THE LOW TO MID 50S. SUNDAY WILL CONTINUE THE
WARMING TREND WITH MOST LOCATIONS IN THE LOW TO MID 80S AREA
WIDE...WITH LOW 90S ACROSS THE RIO GRANDE. DEWPOINTS WILL AVERAGE
10 TO 20 PERCENT ACROSS THE WESTERN TWO THIRDS OF THE FORECAST
AREA...WHICH WILL HELP DROP RH VALUES BACK DOWN TO SINGLE DIGITS
AGAIN TOMORROW. WOULD BE CONCERNED ABOUT ANOTHER ROUND OF CRITICAL
FIRE WEATHER ACROSS THE AREA...BUT WINDS WILL LIKELY REMAIN BELOW
WATCH/WARNING CRITERIA IN MOST LOCATIONS...EXCEPT THE GUADALUPE
MOUNTAINS WHERE THEY WILL JUST TOP THE 20 MPH MARK. HAVE GONE AHEAD
AND RE-HOISTED THE FIRE WEATHER WATCH THERE FOR SUNDAY.
MONDAY IS EXPECTED TO BE EVEN WARMER THAN SUNDAY AS ZONAL FLOW ALOFT
AIDS IN COMPRESSIONAL WARMING ACROSS THE REGION. AS AN UPPER LEVEL
TROUGH SWINGS NORTH OF THE AREA...WILL NOT BE SURPRISED TO SEE
MONDAY TURN OUT AS ANOTHER CRITICAL FIRE WEATHER DAY WITH WINDS JUMP
UPWARDS AND RH VALUES REMAIN LOW. EXPECT TO SEE SOUTHWEST WINDS
NEAR 20KT ACROSS MOST AREAS...WITH THE GUADALUPE MOUNTAINS SUSTAINED
NEAR 25 TO 30KT. HAVE HELD OFF ON THE ISSUANCE OF A FIRE WEATHER
WATCH TO LESSEN CONFUSION ACROSS HAZARDS AT THIS POINT...BUT WILL
LIKELY SEE IT IN SUBSEQUENT FORECAST PACKAGES...RELATIVELY SOON.
WILL HIGHLIGHT IN HWO AND FIRE WEATHER DISCO BELOW.
THE NEXT BIG SYSTEM LOOKS TO BE AROUND MIDWEEK...WHEN A PACIFIC
SYSTEM MOVES TOWARDS THE AREA AND DROPS A COLD FRONT SOUTH. MODELS
CONTINUE TO BREAK OUT PRECIP ACROSS THE EASTERN PERIPHERY OF THE
FORECAST AREA. LEFT POP GRIDS INTACT FROM PREVIOUS FORECAST TO
ALLOW FOR A LITTLE BETTER DETAIL RESOLUTION.
FIRE WEATHER...
RH RECOVERY TONIGHT WILL VARY A GREAT DEAL ACROSS THE AREA. EXPECT
AREAS WEST OF THE PECOS RIVER TO ONLY SEE 20 TO 25 PERCENT
RECOVERY...WHILE AREAS EAST WILL SEE RECOVERY NEAR THE 55 PERCENT
MARK. A FIRE WEATHER WATCH HAS BEEN REISSUED FOR THE GUADALUPE
MOUNTAINS FOR SUNDAY AFTERNOON. EXPECT 20 FOOT WINDS TO BE NEAR THE
20 TO 25 MPH RANGE WITH GUSTS TO NEAR 30 MPH OR GREATER
OCCASIONALLY. WITH THE LACK IN OVERNIGHT RECOVERY...THE ONSET TIME
MAY NEED TO BE WATCHED FOR WARNING CRITERIA BEING MET BEFORE
06/16Z.
RECOVERY ACROSS THE AREA WILL AGAIN BE LIMITED SUNDAY NIGHT...AND
MONDAY LOOKS LIKE IT COULD VERY WELL SHAPE UP TO BE ANOTHER CRITICAL
FIRE WEATHER DAY ACROSS A LARGE PART OF THE FORECAST AREA. RIGHT
NOW...MOST CONCERNED ABOUT SOUTHEAST NEW MEXICO...THE WEST TEXAS
MOUNTAINS...AND UPPER TRANS PECOS AS AREAS MOST LIKELY TO REACH
CRITICAL LIMITS. HOWEVER...ALL AREAS WILL BE SOMEWHAT UNDER THE GUN
WITH BREEZY CONDITIONS AT THE VERY LEAST. FIRE WEATHER INTERESTS
WILL NEED TO CLOSELY MONITOR CONDITIONS GOING INTO MONDAY.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 10 AM TO 9 PM MDT SUNDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...FIRE WEATHER WATCH FROM 10 AM TO 9 PM MDT SUNDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
99Hazardous weather outlook, Apr 5, 8:18 PM MST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CDT SAT APR 5 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1018 PM CDT SAT APR 5 2008 /918 PM MDT SAT APR 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FIRE WEATHER WATCH IS IN EFFECT MID MORNING SUNDAY THROUGH
MID EVENING SUNDAY IN THE GUADALUPE MOUNTAINS DUE TO ANTICIPATED
LOW RELATIVE HUMIDITIES...WINDY CONDITIONS AND HIGH FIRE DANGER.
WEATHER CONDITIONS ARE BEING MONITORED FOR THE POTENTIAL FOR
CRITICAL FIRE WEATHER CONDITIONS ONCE AGAIN ON MONDAY. RELATIVE
HUMIDITIES MONDAY WILL RANGE FROM THE SINGLE DIGITS TO 15 PERCENT
ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO ACCOMPANIED
BY WINDY CONDITIONS ACROSS PARTS OF THE AREA. THE AREA OF GREATEST
CONCERN WILL BE ACROSS SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN
AND AREAS ALONG AND WEST OF THE PECOS RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- April 5, 11:00 PM MST to April 6, 5:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
High winds occurred at Guadalupe Peak during the late night and early morning hours. Maximum gusts reached 70 mph.
High Wind, Guadalupe Mountains of Culberson County
- When
- April 7, 1:00 PM MST to 5:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Guadalupe Pass experienced a short duration of high winds early in the afternoon with a peak speed of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Alabama, April 5, 2008$50,000 · 55 kt wind · 1 event
- Damaging Winds in Florida, April 5, 2008$25,000 · 63 kt wind · 4 events
- Damaging Winds in Florida, April 5, 2008$25,000 · 50 kt wind · 3 events
- Flash Flooding in Alabama, April 5, 2008$25,000 · 2 events
- Winter Storm in Minnesota, April 5 to 7, 200815 events
- Damaging Winds and Lightning Strike in Florida, April 5, 2008$10,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Florida, April 5, 2008$15,000 · 1 in hail · 5 events
- Winter Storm in Minnesota, April 5 to 7, 200810 events
- Heavy Snow in Montana, April 5, 20088 events
- Heavy Snow in South Dakota, April 5 to 6, 20088 events
- Tornado and Damaging Winds in North Carolina, April 5, 2008$6,000 · EF0 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 5, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105228, 105229.